Virginia, 2011

Heavy Rain in Virginia, July 31, 2011

July 31, 2011 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm associated with a trough of low pressure produced heavy rain across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm associated with a trough of low pressure produced heavy rain across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 31, 9:07 AM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 9:07 AM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1007 AM EDT SUN JUL 31 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN OVER PORTIONS OF SOUTHERN
VIRGINIA AND NORTHERN NORTH CAROLINA THROUGH THE EARLY PORTION OF
THE UPCOMING WEEK. A MORE SIGNIFICANT COLD FRONT WILL APPROACH
FROM THE NORTHWEST ON WEDNESDAY...THEN PUSH OFF THE COAST BY
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MID-MORNING UPDATE TO ZFP/DIGITAL DB TO ACCOUNT FOR SCT SHOWERS
(ISO TSRA) PUSHING ACROSS THE AREA THIS MORNING.

SFC TROUGH REMAINS IN PLACE OVER THE CWA THROUGH TDA...AS WK S/W
ENERGY DIVES SE IN NW FLO ALOFT. DWPTS RMN ABT 3-5 DEGS F ABV MDL
GUID...AND KP DWPTS A LTL HIER THAN GUID THRUT TDA. POPS REMAIN
ORIENTED BASICALLY ALONG AND SOUTH OF I-64...WITH HIEST POPS ACRS
EASTERN PIEDMONT THIS MORNING WITH ONGOING ACTIVITY. AFTER A
BRIEF LULL LATE THIS MORNING...HV SCT TSRAS REFIRING AS CONVECTIVE
TEMPS BECOME REALIZED BY MID-LATE AFTN HRS....WITH THE GREATEST
AREAL COVERAGE LIKELY TRANSITIONING SE INTO SOUTH CENTRAL VA AND
NE NC W/0-6KM SHEAR AXIS PIVOTING ACROSS THE AREA. THIS AREA IS
COINCIDENT WITH PWAT VALUES ~1.75-2.25". SVR POTENTIAL IS
MINIMAL...THOUGH A VERY ISOLATED WET MICROBURST CAN'T BE RULED
OUT. PREDOMINANT THREAT WL CONTINUE TO BE WITH MOD/HVY RAINFALL.
VRBL CLDS OR MCLDY CNTRL/S...AND PARTLY SUNNY N. HI TEMPS FM THE
U80S TO L90S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
DP LYRD NWLY FLO RMNS IN PLC TNGT THROUGH TUE. MLVL BNDRY TO PUSH
SUFFICIENTLY S OF THE FA...HWVR LINGERING SFC TROUGH TO RMN INVOF
SE VA/NE NC THROUGH TUE. WK SFC HI PRES SETTLES ACRS OTR PORTIONS
OF FA. WL HV SLGT CHC POPS INVOF THE SFC TROUGH THROUGH TUE...OTR
PLCS WL KP POPS AOB 14%.

WL HV LO TEMPS TNGT/MON NGT FM THE U60S TO M70S...SVRL DEGS F ABV
GUID SINCE THAT HAS BEEN THE TREND OVR THE PAST WK OR SO. HI TEMPS
MON/TUE MNLY IN THE L/M90S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A LARGE SPRAWLING UPPER RIDGE WILL REMAIN CENTERED AND ANCHORED OVER
THE SOUTHERN PLAINS THROUGH THE MIDDLE AND END OF NEXT WEEK...WITH A
WEAK TROUGH OVER NORTHERN NEW ENGLAND AND ATLANTIC CANADA. THIS WILL
PLACE THE MID ATLANTIC IN A REGION OF NW FLOW...WHICH WILL PUSH A
SERIES OF WEAK FRONTAL BOUNDARIES THROUGH THE AREA. THE FIRST IS
PROGGED TO MOVE THROUGH WEDNESDAY NIGHT WITH THE NEXT ONE
APPROACHING BY NEXT SATURDAY. THE ECMWF HAS BEEN CONSISTENTLY
STRONGER WITH THESE BOUNDARIES...AND HENCE MORE BULLISH ON
THUNDERSTORM POTENTIAL THAN THE GFS. AT THIS POINT MINIMAL POPS WILL
BE FORECAST FOR THE PASSAGE OF THE BOUNDARIES. THE UPPER RIDGE WILL
STILL HAVE A STRONG INFLUENCE ON HIGH TEMPERATURES WITH MAXIMA
GENERALLY RANGING FROM THE LOW TO MID 90S...AND PERHAPS INTO THE
UPPER 90S AHEAD OF THE FRONTAL BOUNDARIES. LOW TEMPERATURES SHOULD
MAINLY BE IN THE 70S.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE ACROSS PORTIONS OF
SRN VA AND WILL CONTINUE INTERMITTENTLY THROUGHOUT THE DAY. AS OF
14Z. SHOWERS MAY IMPACT TERMINALS LATER THIS MRNG WITH SCATTERED
TSTMS A THREAT THIS AFTN. WINDS WILL BE LIGHT TODAY (AOB 10 KT).

AREAS THAT PICK UP MEASURABLE PRECIPITATION TODAY MAY SEE FOG
DEVELOPMENT LATE TONIGHT AND EARLY MONDAY MORNING.

MAINLY DRY/VFR CONDS ARE FORECAST DURING THE UPCOMING WEEK.

&&

.MARINE...
RELATIVELY BENIGN CONDITIONS WILL PERSIST ACROSS AREA WATERS TODAY
THROUGH MONDAY...OUTSIDE OF ANY THUNDERSTORMS THAT DEVELOP IN
VICINITY OF SOUTHERN CHESAPEAKE BAY AND SOUTHERN COASTAL WATERS.
WINDS WILL PRIMARILY BE LIGHT AND VARIABLE DURING THIS TIME. A S-SE
WIND IS EXPECTED TO DEVELOP THIS AFTERNOON AND AGAIN MONDAY
AFTERNOON AS A LEE TROUGH BECOMES ESTABLISHED INLAND. A WEAK FRONTAL
BOUNDARIES IS EXPECTED TO DROP THROUGH THE REGION MONDAY
NIGHT...RESULTING IN A POST-FRONTAL NORTHERLY SURGE LATE MONDAY
NIGHT THROUGH TUESDAY MORNING. WINDS ARE EXPECTED TO REBOUND BACK TO
THE W-NW TUESDAY AFTERNOON...BECOMING SW AND INCREASING THROUGH THE
DAY WEDNESDAY AS A MORE SUBSTANTIAL LOW PRESSURE SYSTEM/COLD FRONT
APPROACHES THE REGION FROM THE NORTHWEST. AT THIS TIME...WEDNESDAY
HAS THE BEST POTENTIAL TO REACH SCA CONDITIONS BUT WILL NEED TO
MONITOR HOW MODELS HANDLE THE FRONTAL PASSAGE FOR CONSISTENCY OVER
TIME.

&&

.EQUIPMENT...
WSR 88-D AT DOVER AFB (DE) REMAINS OUT OF SERVICE DUE TO
LIGHTNING STRIKE AT THE SITE ON JULY 24TH. A DEFINITIVE RETURN TO
SERVICE TIME IS NOT YET KNOWN. PLEASE CONTINUE TO MONITOR
PHLFTMDOX FOR THE LATEST UPDATES. ADJACENT RADARS INCLUDE
KAKQ...KLWX AND KDIX.

MORE INFORMATION ON THIS OUTAGE WILL BE PROVIDED AS IT BECOMES
AVAILABLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/MAM
NEAR TERM...ALB/MAM
SHORT TERM...ALB
LONG TERM...AJZ
AVIATION...LSA
MARINE...BMD
EQUIPMENT...
Hazardous weather outlook, Jul 31, 2:11 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 AM EDT SUN JUL 31 2011

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-010715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
311 AM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-010715-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
311 AM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 7:59 AM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
859 AM EDT SUN JUL 31 2011

VAZ066-067-079-080-311400-
BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA-
859 AM EDT SUN JUL 31 2011

...STRONG THUNDERSTORM MOVING FROM LUNENBURG COUNTY INTO NOTTOWAY
AND BRUNSWICK COUNTIES...

AT 858 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KENBRIDGE...MOVING NORTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR IRBY AT 905 AM EDT...FORKLAND AT
925 AM EDT...FORT PICKETT...AND...DOMINY CORNER AT 940 AM
EDT...BLACKSTONE AIRPORT AT 945 AM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3715 7796 3692 7776 3689 7812 3700 7820

MMONTE
Special weather statement, Jul 31, 8:42 AM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
942 AM EDT SUN JUL 31 2011

VAZ061-062-069-311445-
CUMBERLAND VA-GOOCHLAND VA-POWHATAN VA-
942 AM EDT SUN JUL 31 2011

...STRONG THUNDERSTORMS MOVING ACROSS CUMBERLAND COUNTY INTO
GOOCHLAND AND POWHATAN...

AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING AREA OF HEAVY SHOWERS AND EMBEDDED STRONG THUNDERSTORMS
OVER CARTERSVILLE...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR GEORGES TAVERN...AND...FIFE AT 945 AM EDT...THREE
SQUARE AT 1000 AM EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3763 7826 3769 7824 3771 7823 3773 7820
      3780 7794 3750 7792 3757 7828 3759 7829

MMONTE
Special weather statement, Jul 31, 9:15 AM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1015 AM EDT SUN JUL 31 2011

VAZ049-062-063-069-071-311515-
GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-POWHATAN VA-
1015 AM EDT SUN JUL 31 2011

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL VIRGINIA...

AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GUM SPRING TO MAIDENS...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  OILVILLE AROUND 1020 AM EDT...
  DABNEYS AROUND 1025 AM EDT...
  JOHNSONS SPRINGS AROUND 1030 AM EDT...
  VONTAY AROUND 1035 AM EDT...
  ROCKVILLE AROUND 1040 AM EDT...
  MONTPELIER AROUND 1045 AM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3792 7753 3778 7745 3763 7744 3754 7797
      3766 7797 3777 7800

05
Special weather statement, Jul 31, 10:39 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1139 AM EDT SUN JUL 31 2011

VAZ063-064-072-073-083-311645-
CAROLINE VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA-
1139 AM EDT SUN JUL 31 2011

...STRONG THUNDERSTORM MOVING FROM HANOVER COUNTY TOWARDS KING
WILLIAM COUNTY...

AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW AREA OF MODERATE TO HEAVY SHOWERS AND EMBEDDED STRONG
THUNDERSTORMS FROM MANGOHICK TO STUDLEY...OR FROM DAWN TO
MECHANICSVILLE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR MANQUIN AROUND 1155 AM EDT...
  CENTRAL GARAGE AROUND 1205 PM EDT...
  AYLETT AROUND 1210 PM EDT...
  WALKERTON AROUND 1220 PM EDT...
  SAINT STEPHENS CHURCH AROUND 1225 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3786 7703 3771 7695 3761 7705 3767 7744
      3768 7745 3768 7746 3768 7748 3775 7749
      3783 7746

MMONTE
Special weather statement, Jul 31, 1:03 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
203 PM EDT SUN JUL 31 2011

VAZ095-097-098-311900-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
203 PM EDT SUN JUL 31 2011

...STRONG THUNDERSTORM OVER NORFOLK AND NORTHERN VIRGINIA BEACH...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORFOLK INTERNATIONAL AIRPORT...OR ABOUT
OVER BAYSIDE...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR NORFOLK INTERNATIONAL AIRPORT AT 210 PM EDT...BAYSIDE AT
235 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3682 7597 3680 7627 3682 7629 3684 7629
      3687 7633 3697 7633 3697 7631 3698 7629
      3694 7622 3692 7611 3694 7600 3692 7597

MMONTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Norfolk (C)

When
July 31, 1:56 PM EST
Where
Norfolk (C) County, 3.39 mi ESE of Norfolk
Reported by
COOP Observer
Coordinates
36.860, -76.210

Minor street flooding was reported due to 2.09 inches of rain in less than one hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337414.